On modular forms for some noncongruence subgroups of SL2 (Z)
In this paper, we consider modular forms for finite index subgroups of the modular group whose Fourier coefficients are algebraic. It is well known that the Fourier coefficients of any holomorphic modular form for a congruence subgroup (with algebraic coefficients) have bounded denominators. It was observed by Atkin and Swinnerton-Dyer that this is no longer true for modular forms for noncongruence subgroups and they pointed out that unbounded denominator property is a clear distinction between modular forms for noncongruence and congruence modular forms. It is an open question whether genuine noncongruence modular forms (with algebraic coefficients) always satisfy the unbounded denominator property. Here, we give a partial positive answer to the above open question by constructing special finite index subgroups of SL2 (Z) called character groups and discuss the properties of modular forms for some groups of this kind. © 2007 Elsevier Inc. All rights reserved.
Publication Source (Journal or Book title)
Journal of Number Theory
Kurth, C., & Long, L. (2008). On modular forms for some noncongruence subgroups of SL2 (Z). Journal of Number Theory, 128 (7), 1989-2009. https://doi.org/10.1016/j.jnt.2007.10.007